Skip to content
My WebMD Sign In, Sign Up
Hypothyroidism and Seizures?
avatar
TLeAnn73 posted:
I am wondering if hypothyroidism can cause seizures? My mother has many of the symptoms for hypothyroidism (tiredness, fatigue, swelling in and around her neck, migraines, irritability, loss of muscle control lack of concentration, memory loss, constipation; I realize not all of those may be related to hypothyroidism and I am sure I am not remembering everything she has told me either) as well as she has been experiencing seizures which we know after a trip to the hospital are not related to epilepsy. They did test her thyroid the TSH level came back a 3, when I asked the doctor if they did any further thyroid test she looked at me all funny. They keep telling us nothing is wrong with her, which makes it impossible for me to get her to trust or go back to another doctor. Yesterday, with another trip to the ER the doctor was extremely rude at pretty much told her everything was psychologically caused. Which neither of us are buying that explanation. I guess I am just looking to see if anyone else has experienced seizure like symptoms along with hypothyroidism and how to handle this with a medical professional?
Reply
 
avatar
TLeAnn73 responded:
I forgot to say they did find a nodule on her thyroid as well and she is has stated that if feels like puss is coming out of it sometimes.
 
avatar
snfire2001 responded:
I am sorry to hear your story. My mother also had similar symptoms. She had her thyroid radiated several years before the seizures started. She would lose her memory for a few hours and then it would slowly return. We took her to the ER each time it happened and they always said it was not due to anything they could find on their "machines" or blood work. I once had an EMT tell me she was just seeking attention. I assure you my mother did not "seek attention". She only wanted to feel better and "get her life back"(her words). Sadly she never got that chance. She died in 2006 and all the drs would say is she died of "seizure disorder". They did not even do an autopsy to be sure how she died.

I now firmly believe, after having most of the same symptoms a few years later, that it was, in fact, related to her thyroid.

Also, when you are hypothyroid you are gluten intolerant. And if your mother has been on ANY antibiotics, she probably has a candida overgrowth.

Please read this link,

http://chriskresser.com/the-gluten-thyroid-connection

Read The Thyroid Solution

Get a specialist that will listen to your concerns. I went to see the Dr that wrote the book.(did not care where or how much it cost.)

And find her AquaFlora candida cleanse. It is a simple treatment for candida overgrowth.

I can't begin to tell you the miraculous recovery I have had over the last 3 years after becoming gluten free, reading the The Thyroid Solution and taking the AquaFlora every time i take antibiotics.

Good luck with your mother and be sure to remember, thyroid problems are hereditary.(no matter what the drs say)
 
avatar
ishakeitoff replied to snfire2001's response:
im just going through and reading some of the stories on here to maybe help clear a few things up for me and yours caught me ive been fighting a lot of these syptoms for years they(drs) are always telling me its the flu anxiety depression and "me and my superving doctors just arent sure whats causing this" or anything else before saying she just wants attention FAR FROM IT not this way im just wondering how much of my health issues have been linked to this im sorry for any you want attention remark you ever recievd it not fun once they label you with it you hard to get that label taken away ty for posting this link
 
avatar
GrammyJean replied to TLeAnn73's response:
I have hypothyroidism and it is no picnic. My TSH level has been as high as 13 before. I was a basket case and an emotional wreck. I ended up on medical leave for three months and treated for depression. I was insulted, but it gave me time to adjust to my new doseage of snythroid as well as to realize I was depressed. This is a common side effect of hypothroidism as well as chroinic fatigue which I also had. I have since learned that my discolored skin that that are spots where the pigment no longer tans. NOW, I have had some episodes that I thought could be a heart attack. I just had a series of tests to include a chemical stress test and echo. No heart problems. Now I am pursuing if these episodes are seizures. Interesting that others are thinking their seizures could be related.
I do hope that you have taken your mother to an endocrinologist. 3 is actually a good TSH level and one I would be proud of. This doesn't mean that she may not have a problem though. ER doctors get tired. They prefere to treat a good accident victim than someone with an episode of something they can't fix in an hour. Good Luck Hunting.


Spotlight: Member Stories

I am 46 and was diagnosed with Grave's disease feb of '10. I was hypo then extreme hyper. In the progression of Grave's I wished someone ...More

Helpful Tips

Taking Synthroid -
I usually don't take with food and I take mine first thing in the morning with my coffee & then wait at least 30 mins for bkfst. ... More
Was this Helpful?
11 of 20 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.